NTSB: Over The Counter Meds Contributed to SportPlane Crash | Aero-News Network
Aero-News Network
RSS icon RSS feed
podcast icon MP3 podcast
Subscribe Aero-News e-mail Newsletter Subscribe

** Airborne 09.17.14 ** HD iPad-Friendly -- Airborne 09.17.14 **
** Airborne 09.15.14 ** HD iPad-Friendly -- Airborne 09.15.14 **
** Airborne 09.12.14 ** HD iPad-Friendly -- Airborne 09.12.14 **

Sat, Apr 10, 2004

NTSB: Over The Counter Meds Contributed to SportPlane Crash

RANS S-12XL Downed by Worrisome Factors

The NTSB has published a final report in the crash of an unregistered RANS S-12XL that took the life of it's pilot on January 6th, 2003. The Laramie, WY, crash was listed by the NTSB as caused by the pilot. The final report notes that the pilot failed to properly control the aircraft and ultimately stalled the aircraft, leading to a fatal impact. However; the NTSB listed some pretty "difficult" contributing factors including the use of an over-the-counter antihistamine and the pilot's decision to fly at low altitude. There are some poignant lessons in this accident....

NTSB Final Summary

The ultra light was observed flying over a city park at a very low altitude and very slow. Several witnesses in the park reported that the pilot waved at them and was smiling. One witness said the aircraft's wings rocked several times, its nose pointed at the ground, it rotated to the right, and it crashed. No preimpact engine or airframe anomalies were identified that might have affected the airplane's performance. Toxicological analysis on two different specimens of the pilot's blood performed at two different locations indicated two substantially different levels of ethanol. No other specimens were tested for ethanol. The pilot's autopsy was conducted 3 days following the accident, and it is not possible to determine conclusively whether the ethanol reported is from ingestion or post-mortem production. A half-full bottle of alcohol was found in the pilot's vehicle. Toxicology examination also revealed high levels of diphenhydramine, an over-the-counter antihistamine with sedative effects, often known by the trade name Benadryl. The pilot had been prescribed a low dose of Effexor (venlafaxine), a prescription antidepressant medication.

The National Transportation Safety Board determines the probable cause(s) of this accident as follows:

the pilot's failure to maintain aircraft control, resulting in an inadvertent stall/mush. Contributing factors include the pilot's use of an over-the-counter antihistamine, and the pilot's inadequate in-flight decision to fly at low altitude.

FMI: www.ntsb.gov, www.rans.com

Advertisement

More News

AD: Bombardier, Inc. Airplanes

AD NUMBER: 2013-15-06 PRODUCT: Certain Bombardier, Inc. Model DHC-8-102, -103, -106, -201, -202, -301, -311, and –315 airplanes.>[...]

AD: Dassault Aviation Airplanes

AD NUMBER: 2013-26-05 PRODUCT: All Dassault Aviation Model FAN JET FALCON, FAN JET FALCON SERIES C, D, E, F, and G airplanes; Model MYSTERE-FALCON 200 airplanes; and Model MYSTERE->[...]

ANN's Daily Aero-Linx (09.17.14)

Learn to Fly Blog This blog features writings by aviation authors and flight instructors.>[...]

ANN's Daily Aero-Term (09.17.14): Base Turn

A turn executed by the aircraft during the initial approach between the end of the outbound track and the beginning of the intermediate or final approach track.>[...]

Aero-News: Quote Of The Day (09.17.14)

“In the near future, general aviation manufacturers will be able to certify their products more efficiently and effectively, meaning more safety in more airplanes.” Sou>[...]

blog comments powered by Disqus



Advertisement

Advertisement

Podcasts

Advertisement

© 2007 - 2014 Web Development & Design by Pauli Systems, LC